Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Grand Forks, ND

August 15, 2012Grant County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 15, 2012, 4:42 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2012, 4:42 PM CDT (21:42 UTC)
Expired
Aug 15, 2012, 5:45 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND

Counties Grant County, MN, Otter Tail County, MN

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WWUS83 KFGF 152142
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
442 PM CDT WED AUG 15 2012

MNZ030-031-040-152245-
EAST OTTER TAIL MN-GRANT MN-WEST OTTER TAIL MN-
442 PM CDT WED AUG 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTER TAIL AND NORTHERN
GRANT COUNTIES UNTIL 545 PM CDT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF THUNDERSTORMS FROM NEAR PELICAN RAPIDS TO 10 MILES WEST OF 
FERGUS FALLS INTO NORTHERN TRAVERSE COUNTY...MOVING TO THE EAST AT 
40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
FERGUS FALLS AND WENDELL AROUND 450 PM CDT.
MAPLEWOOD STATE PARK AND EDWARDS AROUND 455 PM CDT.
ELBOW LAKE AND DALTON AROUND 500 PM CDT.
STAR LAKE...UNDERWOOD AND BARRETT AROUND 505 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 58 AROUND 450 PM CDT...AND MILE MARKER 66 AROUND 500 PM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4655 9626 4653 9527 4610 9525 4610 9576
      4591 9575 4586 9624
TIME...MOT...LOC 2141Z 274DEG 34KT 4622 9621

$$

DTR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:30 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT WED AUG 15 2012

.DISCUSSION...FORECAST CHALLENGE CONCERNS LATE AFTERNOON/EVENING
STORM POTENTIAL...THEN TEMPERATURES. MODELS IN FAIRLY GOOD AGREEMENT
THROUGH THE PERIOD AND WILL USE BLEND FOR FORECAST.

COLD FRONT BECOMING NEARLY N-S ORIENTED ENTERING WESTERN VALLEY
REGION ATTM. CAPE AND INSTABILITY INCREASING AHEAD OF FRONT AND
SHORT WAVE INTO WESTERN ND WILL PROVIDE UPPER SUPPORT AND AID IN
CONVECTIVE INITIATION. SOME MODEST TSRA CONFINED TO INL BORDER AREA
OVER FAR NE FA. CIN WEAKENING SO BY MID/LATE AFTERNOON COULD SEE
CONVECTION DEVELOPING SOUTHWARD.  CURRENT INDICATIONS ARE THAT
VALLEY REGION WILL BE ON WESTERN FRINGE OF STRONGER STORM POTENTIAL
WITH MORE FAVORED AREA ACROSS MN PORTION OF FORECAST AREA JUST EAST
OF VALLEY. WILL MENTION SEVERE POTENTIAL THIS AREA. BY 00Z STORMS
LIKELY TO BE CONFINED TO THE FAR EASTERN FA AND SHOULD CLEAR FA BY
MID EVENING. WILL MAKE SOME SLIGHT POP ADJUSTMENTS. FARTHER WEST
BEHIND BOUNDARY CONFIDENCE LOW ON ANY PCPN HOLDING TOGETHER INTO THE
EVENING. STRONG PUSH OF COLD ADVECTION HOWEVER SURFACE PRESSURE
GRADIENT AND LACK OF ANY STRONG LOW LEVEL DRYING WILL LIMIT
TEMPERATURE DROP.

OTHER THAN AN ISOLD SHRA OVER LAKE OF WOODS AREA IN WRAP AROUND/COLD
POOL FROM DEPARTING LOW FA WILL BE DRY THURSDAY AS HIGH PRESSURE
BUILDS IN. SOLAR ACROSS WEST HALF OF FA SHOULD OFFSET COOL COLUMN
BUT EVEN SO TEMPERATURES WILL RANGE WELL BLO AVERAGE. CU FIELD WITH
LOWER CONVECTIVE TEMPERATURES SHOULD PRIMARILY BE EAST OF VALLEY.

HIGH PRESSURE SETTLES IN OVER FA THURSDAY NIGHT INTO FRIDAY. WITH
SKC AND DIMINISHING WIND COULD GET PRETTY FRESH FRIDAY AM. WELL BLO
AVERAGE TEMPERATURES TO CONTINUE IN SPITE OF WEAK WARM ADVECTION AND
SURFACE WESTERLY FLOW.

WEAK BACK DOOR COLD FRONT DROPS THROUGH SATURDAY TO KEEP
TEMPERATURES BLO AVERAGE.

.LONG TERM (SAT NIGHT THROUGH WED)...
UPPER LEVEL RIDGE OVER THE INTERMOUNTAIN WEST WILL SLOWLY SHIFT OVER
THE FORECAST AREA DURING THE EXTENDED PERIOD. AS THE RIDGE
PROGRESSES EAST...THICKNESS VALUES WILL INCREASE RESULTING IN A SLOW
WARM UP THROUGH THE PERIOD. OTHERWISE...SURFACE HIGH PRESSURE WILL
DOMINATE WITH PARTLY CLOUDY SKIES AND TRANQUIL WEATHER ACROSS THE
REGION.

&&

.AVIATION...
A COLD FRONT PASSING THE AREA TODAY WILL BRING SHOWERS AND
THUNDERSTORMS ALONG AND NEAR THE BOUNDARY. EXPECT CIGS TO LOWER
BRIEFLY TO MVFR CONDITIONS INVOF THE FRONT. WINDS WILL SHIFT
NORTHWESTERLY BEHIND THE FRONT AND SOME GUSTS IN THE 25 TO 30 MPH
RANGE CAN BE ANTICIPATED. OTHERWISE...VFR CONDITIONS AND SLOWLY
DIMINISHING WINDS CAN BE EXPECTED AFT 09Z.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/HOPKINS
Hazardous weather outlook, Aug 15, 6:28 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
628 AM CDT WED AUG 15 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
628 AM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE INTO THE DEVILS LAKE
BASIN THIS MORNING AND SPREAD SOUTH AND EASTWARD THROUGHOUT THE
DAY TODAY AS A COLD FRONT MOVES INTO THE AREA. THE ACTIVITY EARLY
IN THE DAY IS NOT EXPECTED TO BE SEVERE...BUT LIGHTNING WILL BE A
THREAT.

STORMS ARE EXPECTED TO BECOME STRONG TO SEVERE BY THIS
AFTERNOON...MAINLY EAST OF A FORMAN NORTH DAKOTA TO ROSEAU
MINNESOTA LINE. THE COLD FRONT WILL MOVE RAPIDLY EASTWARD...WITH A
LINE OF THUNDERSTORMS ALONG IT. THE LINE OF STORMS COULD PRODUCE
HAIL IN SOME LOCATIONS...BUT THE PRIMARY THREAT WILL BE DAMAGING
WIND GUSTS. THE LINE OF STORMS WILL PUSH EASTWARD AND OUT OF THE
AREA BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 15, 4:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
426 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             DWIGHT                  46.30N 96.74W
08/15/2012  E1.00 INCH       RICHLAND           ND   BROADCAST MEDIA

            RELAYED VIA FACEBOOK.

&&

JAM
Local storm report, Aug 15, 4:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
440 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             WAHPETON                46.27N 96.61W
08/15/2012  E1.00 INCH       RICHLAND           ND   BROADCAST MEDIA

            RELAYED VIA FACEBOOK. TIME ESTIMATED FROM RADAR.

&&

JAM
Special weather statement, Aug 15, 4:42 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
442 PM CDT WED AUG 15 2012

MNZ030-031-040-152245-
EAST OTTER TAIL MN-GRANT MN-WEST OTTER TAIL MN-
442 PM CDT WED AUG 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTER TAIL AND NORTHERN
GRANT COUNTIES UNTIL 545 PM CDT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF THUNDERSTORMS FROM NEAR PELICAN RAPIDS TO 10 MILES WEST OF
FERGUS FALLS INTO NORTHERN TRAVERSE COUNTY...MOVING TO THE EAST AT
40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
FERGUS FALLS AND WENDELL AROUND 450 PM CDT.
MAPLEWOOD STATE PARK AND EDWARDS AROUND 455 PM CDT.
ELBOW LAKE AND DALTON AROUND 500 PM CDT.
STAR LAKE...UNDERWOOD AND BARRETT AROUND 505 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 58 AROUND 450 PM CDT...AND MILE MARKER 66 AROUND 500 PM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4655 9626 4653 9527 4610 9525 4610 9576
      4591 9575 4586 9624
TIME...MOT...LOC 2141Z 274DEG 34KT 4622 9621

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:05 PM CDTSevere Thunderstorm WarningFGFWilkin55 min
Aug 15, 4:12 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard63 min
Aug 15, 5:06 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard34 min
Aug 15, 5:12 PM CDTSpecial Weather StatementFGFGrant63 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.